Drug Interactions and Side Effects

Discussion in 'Fibromyalgia Main Forum' started by dhcpolwnk, Mar 14, 2003.

  1. dhcpolwnk

    dhcpolwnk New Member

    I found another excellent web site that may be of use to some on this board, since most of us seem to be taking multiple medications.

    Do a Google search for Drug Digest. The site allows you to enter all of your medications and check for interactions. Another option at the Drug Digest site allows you to check for side effects. That's really what led me to the site. One of my doctors informed me that Kaiser is now switching people who have been taking Flonase to Nasarel. I don't have drug coverage anyway, but I know how drug formularies work, and I wanted to check out the side effects of the two drugs to see if there were many differences.

    Boy, am I glad I did that! The Nasarel had worse incidence of side effects in almost every area, and in a half dozen of those areas (like sore throat, hoarseness/throat irritation, heartburn, diarrhea, fungal infections of the nose and throat), the side effects involve things that I may be particularly sensitive to. The doctor agreed to approve a renewal of the Flonase, but once Kaiser finishes up its stock on hand, I may have to get it elsewhere or pay a much higher price than the member price I've been paying through Kaiser.

    As I'm sure is true for most of us on this board, it's a major balancing act to get our medications to work together so that they deal with our symptoms and don't create or magnify other symptoms. So when an HMO changes its formulary, we can be especially at risk.

    Here in California, at least, there is a law that requires all HMOs to have a system for approving "off-formulary" medications. From what I've been told by Kaiser, it can be very hard to get that approval, but once you get it, there are no problems with renewals. So having a comparison of side effects that you can use in trying to get an okay for off-formulary coverage. As I said, I don't have Rx coverage now, but I expect to have it in May, and I'll certainly need that ammunition myself.

    I hope others find this site as useful as I did. Remember, do a Google search for Drug Digest.

    --Laura R.M.
  2. Shirl

    Shirl New Member

    Laura, I am sure a lot of members will find that very helpful.

    I don't take anything except Xanax, but there are others who will really appreciate that information.


    Shalom, Shirl
  3. Annie06

    Annie06 New Member

    Thanks so much for this imformation...... I sometimes wonder about these Dr. whether they even check the interactions of our meds.... Very interesting!!

    Annie 06
  4. JannyW

    JannyW New Member

    Laura,
    Thanks for the site reference. I've had good luck just asking my pharmacist ... plus I think most of them nowadays have that program that will alert you if any of your meds have bad interactions.

    Jan ^v^
  5. Cactuslil

    Cactuslil New Member

    Boy oh Boy! You know the expression .... paranoia will destroy ya.... well I had a "rare" reaction to SSRI's. Being dysthymic w/early onset, first thing coming down the depression track my psychiatrist normally would grab and try and hope that maybe this will be the 'one'.

    I took Prozac 80mg. for about 10 yrs along w/150 deseryl and xanax prn. I showed no problems except the anticipated ultimate "its not working anymore"; therefore I was given almost every SSRI coming down. And they all worked to some extent. Alot also had to do with whether or not I was having situational depression along with the clinical.

    I guess I was early 30's when that smoo went on and my life was really going good, as the crow flies.

    I had my son mid 40's. Shortly after that any med I took did not behave in what would be called a "used to be" fashion! Bloods and liver fine/. Baby fine. Weight fine. No explanation for the flip/flop; then the cog. screwups.

    Moral of this tale: I had a very rare form of drug reaction called Tardives Dystonia/dyskinesia. When my voice (I was a musician) went pi-yah I rran to the doc and he put me on a seven-day round of steroids. All of a sudden I could not stop taking them or go into adrenal insufficiency. For the next two years it was in and out of the hospital and tests and tests. Nothing. For five more years I took SSRI's then a respondant to this forum wrote in about some bizarre symptoms she had; then a sister where I go to church had a vocal dystonia as well as her external musculature! I research this and OH MY GOD! It was me!

    Contacted the psychiatrist and he said no way this rare side effect was only seen on psycho meds and I was not taking any. I asked for him to pull his PDR and check under rare side effects! Next day my tremors stopped, including the vocal tremors. But damage was done..I now a total of six years later, and after 100 lbs and Cushings, am down to 2-1/2 Pred. and my own adrenals are trying to kick in!

    Things healthwise could have been so different had I known what to look for and stopped the SSRI before the steroids wrecked havoc! CactusLil'
  6. karen55

    karen55 New Member

    I've used to get info on different meds is rxlist. Thanks for posting this Laura.

    Karen